Alabama, 2013

Flash Flood in Alabama, September 3, 2013

September 3, 2013 · NWS MOB · 1 event in 1 county or zone

Heavy rain caused flooding in parts of southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Heavy rain caused flooding in parts of southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Sep 3, 1:57 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Sep 3, 1:57 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
257 PM CDT TUE SEP 3 2013

.SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)...FOR TONIGHT THROUGH
WEDNESDAY...A WEAK FRONTAL BOUNDARY MEANDERS OVER THE FORECAST AREA
THROUGH THE PERIOD WHILE A SURFACE RIDGE REMAINS OVER THE NORTHERN
GULF AND PROMOTES A SOUTHWESTERLY FLOW AHEAD OF THE BOUNDARY. A
LONG-WAVE TROF ORIENTED ALONG THE EAST COASTAL STATES AND EXTENDING
INTO THE EXTREME SOUTHEAST STATES ADVANCES EASTWARD SLIGHTLY ALLOWING
FOR RIDGING DOMINATING THE PLAINS TO BUILD SLIGHTLY INTO THE REGION.
THE IMPACT FROM THIS IS SLIGHTLY WARMER TEMPERATURES ABOVE 700 MB
ALONG WITH SLIGHTLY LESS MOISTURE IN THE 700-850 MB LAYER. DESPITE
THE PRESENCE OF THE FRONTAL BOUNDARY AND ANOTHER WEAK SEA BREEZE
EXPECTED TO DEVELOP...THE SOMEWHAT LESS FAVORABLE CONVECTIVE
ENVIRONMENT WILL LIMIT CONVECTION CORRESPONDINGLY WITH AFTERNOON
CAPES INCREASING TO 1500-2000 J/KG. WILL HAVE SLIGHT CHANCE POPS FOR
LINGERING CONVECTION THIS EVENING...CONTINUING NEAR THE COAST
OVERNIGHT. FOR WEDNESDAY WILL HAVE CHANCE POPS ACROSS THE SOUTHERN
HALF OF THE AREA BY LATE WEDNESDAY MORNING WITH SLIGHT CHANCE POPS
FURTHER NORTH WHERE DRIER DEEP LAYER AIR WILL BE PRESENT. MODEL
SOUNDINGS CONTINUE TO SHOW MODERATELY DRY MID LEVEL AIR WHICH WILL
ENHANCE CONVECTIVE DOWNDRAFTS WILL CONTINUE TO MAKE FOR SOME POSSIBLE
STRONG STORMS. TEMPERATURES WILL BE NEAR OR A FEW DEGREES ABOVE
SEASONABLE VALUES. /29

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...UPPER HIGH CENTERED OVER CO
REMAINS PRETTY MUCH AS IS UNTIL THURSDAY NIGHT...THEN BEGINS TO SHIFT
EAST AS A STRONGLY ORGANIZED SYSTEM MOVES INLAND OVER THE NW-ERN
CONUS. THE UPPER RIDGE OVER THE EASTERN CONUS DOESN'T QUITE SEE ANY
MOVEMENT THURSDAY NIGHT...WITH THE TROUGH AXIS REMAINING ALONG THE
EAST COAST. GUIDANCE IS ALL ADVERTISING A SHORTWAVE MOVING INTO THE
EAST COAST TROUGH WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...BRINGING
THE SURFACE BOUNDARY STRETCHED ACROSS N-RN LA/CENTRAL MS AND AL
SLOWLY SOUTHWARD...TO OVER NORTHERN-MOST SECTIONS OF THE FA. THE NAM
IS MORE AGGRESSIVE WITH BRINGING THE SURFACE BOUNDARY/DRIER AIR
SOUTHWARD ACROSS THE FA LATE THURSDAY THROUGH THURSDAY NIGHT THAN THE
COURSER GUIDANCE...WITH THE 1.5" ISOHYET PUSHING TO NEAR THE COAST BY
FRIDAY SUNRISE. THIS MEANS THE NAM IS ADVERTISING A SLIGHTLY
COOLER...DRIER FORECAST FOR THIS PERIOD...ESPECIALLY THURSDAY AND
THURSDAY NIGHT. HAVE LEANED TOWARDS THE GFS/ECMWF FOR THE
FORECAST...WITH POPS JUST A BIT BELOW SEASONAL AND TEMPS AROUND.

.LONG TERM...(FRIDAY ON)...HAVEN'T CHANGED THE PREVIOUS
EXTENDED...OTHER THAN TO BLEND WITH THE SHORT TERM. GUIDANCE IS
ADVERTISING T6HE UPPER HIGH OVER CO/KS AND THE NW-ERN CONUS LOW
HAVING A SHOVING MATCH FRIDAY INTO SUNDAY. THERE AFTER...THE WESTERN
CLOSED LOW OPENS INTO AN UPPER TROUGH OVER THE WESTERN CONUS...BUT
THE EAST COAST TROUGH FILLS...ALLOWING THE UPPER HIGH TO SHIFT
EAST...TO OVER THE MID MISS/TENN RIVER VALLEYS BY TUESDAY WHERE IT
REMAINS FOR THE REST OF THE FORECAST. TEMPS REMAIN ABOVE
SEASONAL...THOUGH POPS DROP A BIT MORE BELOW SEASONAL LEVELS.

&&

.AVIATION...(18Z ISSUANCE)...WILL BEGIN WITH VFR CONDITIONS WITH VCTS
AT THE TAF SITES THEN BASED ON LATEST RADAR TRENDS AND
PERSISTENCE...HAVE INCLUDED A TEMPO GROUP FROM 19-23Z FOR MVFR
CONDITIONS IN THUNDERSTORMS.  VFR CONDITIONS FOLLOW FOR THE
REMAINDER OF THE TAF PERIOD WITH RELATIVELY LIGHT WINDS. /29

&&

.MARINE...A RIDGE OF HIGH PRESSURE OVER THE NORTHERN GULF SHIFTS
INTO THE SOUTHEAST STATES THROUGH THE WEEKEND. A LIGHT TO
OCCASIONALLY MODERATE SOUTHERLY FLOW DEVELOPS EACH DAY...BECOMING
NORTHERLY LATE EACH NIGHT. WINDS AND SEAS WILL BE HIGHER IN OR NEAR
SHOWERS AND THUNDERSTORMS AND ALSO DURING THE LATE AFTERNOON AND
EARLY EVENING HOURS. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      72  92  71  93  71 /  20  30  20  30  20
PENSACOLA   74  91  74  92  73 /  20  30  20  30  20
DESTIN      77  90  76  90  75 /  20  30  20  30  20
EVERGREEN   69  93  69  95  67 /  20  30  20  30  20
WAYNESBORO  68  93  69  94  70 /  20  20  10  30  10
CAMDEN      67  93  68  95  65 /  20  20  10  20  10
CRESTVIEW   70  93  69  94  68 /  20  30  20  30  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

29/16
Hazardous weather outlook, Sep 3, 4:15 AM CST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
515 AM CDT TUE SEP 3 2013

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-041200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
515 AM CDT TUE SEP 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE TODAY AND EARLY THIS
EVENING. THE BEST CHANCE FOR THE STRONGER STORMS WILL BE OVER THE
LOWER HALF OF THE FORECAST AREA THIS AFTERNOON...CONTINUING THROUGH
EARLY THIS EVENING. GUSTY STRAIGHT LINE WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING AND PERIODS OF VERY HEAVY RAIN RESTRICTING
VISIBILITIES TO ONE MILE OR LESS CAN BE EXPECTED WITH THE STRONGER
STORMS TODAY. A FEW STORMS COULD BRIEFLY REACH SEVERE LIMITS LATE
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP MOSTLY OVER THE
LOWER HALF OF THE FORECAST AREA ON THURSDAY WITH LESS COVERAGE LATER
IN THE WEEK AND OVER THE WEEKEND. A FEW STRONG THUNDERSTORMS WILL BE
POSSIBLE MOSTLY LATE IN THE AFTERNOON ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH MONDAY.

GMZ630>635-650-655-670-675-041200-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
515 AM CDT TUE SEP 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

WINDS AND SEAS WILL BE HIGHER NEAR SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH TONIGHT. STRONG GUSTY WINDS UP TO 40 KNOTS WITH
FREQUENT LIGHTNING WILL BE POSSIBLE WITH SOME OF THE STRONGER
THUNDERSTORMS ESPECIALLY THIS AFTERNOON. ISOLATED WATERSPOUTS WILL
ALSO BE POSSIBLE...MOSTLY THROUGH EARLY TO MID AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDS AND SEAS WILL BE HIGHER NEAR ISOLATED TO SCATTERED
THUNDERSTORMS THROUGH THE FORECAST PERIOD. ISOLATED WATERSPOUTS WILL
BE POSSIBLE MOSTLY DURING THE MORNING AND EARLY AFTERNOON HOURS.

In the hours before

Special weather statement, Sep 3, 1:26 PM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
226 PM CDT TUE SEP 3 2013

FLZ003-004-032030-
INLAND SANTA ROSA FL-SANTA ROSA FL-
226 PM CDT TUE SEP 3 2013

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SANTA ROSA COUNTY
IN NORTHWEST FLORIDA...THROUGH 330 PM CDT...

AT 223 PM CDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED ACROSS
MUCH OF SANTA ROSA COUNTY AND WAS MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WHITFIELD...          PINE LEVEL...         WHITING FIELD...
  ROEVILLE...           POINT BAKER...        PEA RIDGE...
  MULAT...              FLORIDATOWN...        PACE...

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 19 AND 38.

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

THESE STORMS MAY CONTINUE TO INTENSIFY AND A WARNING MAY SOON BE
NEEDED. PLEASE CONTINUE TO MONITOR LOCAL RADIO OR TV FOR FURTHER
NATIONAL WEATHER SERVICE UPDATES OR POSSIBLE WARNINGS.

HAZARDOUS DRIVING CONDITIONS ARE EXPECTED. HEAVY RAINFALL WILL
GREATLY RESTRICT VISIBILITY AND CREATE PONDING OF WATER ON
ROADWAYS...WHICH MAY CAUSE VEHICLES TO HYDROPLANE. TRAVELERS ARE
URGED TO USE CAUTION.

&&
Special weather statement, Sep 3, 2:13 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
313 PM CDT TUE SEP 3 2013

MSZ075-076-032115-
PERRY MS-GREENE MS-
313 PM CDT TUE SEP 3 2013

...A STRONG THUNDERSTORM WILL AFFECT EASTERN PERRY AND WESTERN GREENE
COUNTIES IN SOUTHEAST MISSISSIPPI...THROUGH 415 PM CDT...

AT 307 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 14 MILES WEST OF
LEAKESVILLE...OR 7 MILES NORTHEAST OF MCLAIN...AND MOVING SOUTHWEST
NEAR 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MCLAIN...             BEAUMONT...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

&&
Special weather statement, Sep 3, 2:26 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
326 PM CDT TUE SEP 3 2013

ALZ062-064-FLZ001>004-032130-
INLAND SANTA ROSA FL-INLAND ESCAMBIA FL-UPPER BALDWIN AL-
COASTAL ESCAMBIA FL-SANTA ROSA FL-LOWER BALDWIN AL-
326 PM CDT TUE SEP 3 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN BALDWIN COUNTY
IN SOUTHWEST ALABAMA...WESTERN SANTA ROSA AND NORTHERN ESCAMBIA
COUNTIES IN NORTHWEST FLORIDA...THROUGH 430 PM CDT...

AT 321 PM CDT...A LINE OF STRONG THUNDERSTORM OUTFLOW WAS LOCATED
ALONG A LINE EXTENDING FROM 10 MILES EAST OF BAY MINETTE TO 6 MILES
NORTH OF PACE...AND MOVING SOUTHWEST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MOLINO...             GONZALEZ...

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

&&
Special weather statement, Sep 3, 2:47 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
347 PM CDT TUE SEP 3 2013

ALZ064-032115-
LOWER BALDWIN AL-
347 PM CDT TUE SEP 3 2013

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BALDWIN COUNTY IN
SOUTHWEST ALABAMA...THROUGH 415 PM CDT...

AT 339 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ROBERTSDALE...
OR 2 MILES EAST OF SILVERHILL...AND DRIFTING SOUTH TO SOUTHEAST AT 5
MPH.

* LOCATIONS IMPACTED INCLUDE...
  SUMMERDALE...         SILVERHILL...         ROBERTSDALE...
  LOXLEY...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

&&
Special weather statement, Sep 3, 2:57 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
357 PM CDT TUE SEP 3 2013

ALZ052-032200-
WASHINGTON AL-
357 PM CDT TUE SEP 3 2013

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON COUNTY IN
SOUTHWEST ALABAMA...THROUGH 500 PM CDT...

AT 348 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
OF CHATOM...OR 5 MILES EAST OF TIBBIE...AND WAS DRIFTING SLOWLY
SOUTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WAGARVILLE...         VINEGAR BEND...       TIBBIE...
  MCINTOSH...           CHATOM...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

&&
Special weather statement, Sep 3, 3:09 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
409 PM CDT TUE SEP 3 2013

ALZ061>064-032215-
UPPER BALDWIN AL-LOWER BALDWIN AL-UPPER MOBILE AL-LOWER MOBILE AL-
409 PM CDT TUE SEP 3 2013

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BALDWIN AND CENTRAL
MOBILE COUNTIES IN SOUTHWEST ALABAMA...THROUGH 515 PM CDT...

AT 402 PM CDT...STRONG THUNDERSTORMS WERE DEVELOPING OVER CENTRAL
MOBILE COUNTY WHERE TOW THUNDERSTORM OUTFLOW BOUNDARIES WERE
COLLIDING

* LOCATIONS IMPACTED INCLUDE...
  REGIONAL AIRPORT IN WEST MOBILE...          MIDTOWN MOBILE...
  DOWNTOWN MOBILE...    TILLMANS CORNER...    THEODORE...
  SEMMES...             SATSUMA...            SARALAND...
  PRICHARD...

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 3 AND 47. THIS
INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 1 AND 24.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

ALSO THESE STORMS ARE CAPABLE OF PRODUCING RAINFALL RATES OF 3.5 TO
4.5 INCHES PER HOUR.

&&

The radar

The Mobile radar (KMOB), 16 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mobile

When
September 3, 4:20 PM CST to 5:20 PM CST
Where
Mobile County, 3.16 mi NNW of Semmes to 2.75 mi N of Semmes
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.823, -88.268

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477980.